Kansas, 2016

Heavy Rain in Kansas, July 24 to 25, 2016

July 24 to 25, 2016 · NWS DDC · 1 event in 1 county or zone

A late evening thunderstorm that persisted into the nightime hours produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A late evening thunderstorm that persisted into the nightime hours produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 24, 5:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 5:33 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
633 PM CDT SUN JUL 24 2016

...Updated Aviation Section...

.SYNOPSIS...
Issued at 244 PM CDT Sun Jul 24 2016

A nearly stationary front was situated across southwestern Kansas
this afternoon and low level moisture was collecting on the cool
side of the front over western Kansas. A significant change in
the large scale pattern will occur over the next few days. Upper
level ridging over the southern Rockies will gradually shift
westward into the four corners region through Thursday, with
northwesterly mid to high level flow becoming established over the
plains. A quasi-stationary frontal boundary will be situated
across the central and southern plains and thunderstorm outflow
will have an effect on its placement from day to day.

&&

.SHORT TERM...(This evening through Monday)
Issued at 244 PM CDT Sun Jul 24 2016

Lots of mid level cloud and early morning thunderstorm outflow
have resulted in cooler temperatures today. Thunderstorms are
possible late this afternoon along a nearly stationary front over
southwestern Kansas and in the upslope region of eastern Colorado.
Any storms developing in eastern Colorado may move into western
Kansas this evening and overnight if an organized cluster
develops.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Jul 24 2016

There are small chances for thunderstorms through next week
as shortwave troughs embedded in northwesterly flow move across
the plains, with a quasi-stationary front over the southern and
central plains. This time of year it's hard to rule out
thunderstorms when western Kansas is situated along the southern
edge of the westerlies where fronts tend to stall out. High
temperatures will be cooler in the lower to middle 90s for the
most part, but temperatures could stay in the upper 80s on any day
that features widespread cloudiness and thunderstorm outflow. The
best chance for the cooler days is Wednesday through Saturday. A
few of the storms could be marginally severe with large hail and
damaging winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Jul 24 2016

There is increased confidence that a fairly organized MCS will
roll east-southeast across southwest Kansas late tonight. The
greatest impacts will most likely be at GCK and DDC terminals,
where there will likely be a 1 to 3 hour period of heavy
thunderstorm activity, including 35 to 55 mph winds and IFR/MVFR
conditions in lower visibility/ceiling with the storms. After the
convection clears in the early morning hours Monday, there should
be a northeast wind gradually becoming southeast by Monday
afternoon at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  91  70  93 /  60  30  20  20
GCK  69  91  69  93 /  60  20  20  20
EHA  69  92  68  94 /  60  20  20  20
LBL  70  93  69  94 /  60  20  20  20
HYS  69  90  70  93 /  30  20  20  20
P28  74  94  72  94 /  60  40  30  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Umscheid
Hazardous weather outlook, Jul 24, 3:18 AM CST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT SUN JUL 24 2016

KSZ030-031-043>046-061>066-074>081-084>090-250930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
418 AM CDT SUN JUL 24 2016 /318 AM MDT SUN JUL 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL PRODUCE LOCALLY CLOUD TO GROUND
LIGHTNING THROUGH MID MORNING.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. STRONG DOWNBURST
WINDS ARE POSSIBLE WITH ANY THUNDERSTORM THAT FORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CLUSTERS OF THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY, MAINLY
LATE IN THE DAY AND NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 24, 5:14 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SUN JUL 24 2016

KSZ065-079-242330-
EDWARDS KS-PAWNEE KS-
614 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAWNEE AND NORTHERN
EDWARDS COUNTIES UNTIL 630 PM CDT...

AT 614 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF KINSLEY...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARFIELD...SANFORD...FRIZELL AND ZOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3794 9948 3811 9956 3826 9918 3800 9907
TIME...MOT...LOC 2314Z 250DEG 11KT 3805 9944

HOVORKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ford

When
July 24, 10:00 PM CST to July 25, 3:00 AM CST
Where
Ford County, 3.36 mi WNW of Bloom
Reported by
CoCoRaHS
Coordinates
37.490, -99.960

Rainfall of 3.06 inches was observed at a location 3 mile west of Bloom.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652956.